Wisconsin, 2005

Hail in Wisconsin, March 30, 2005

March 30, 2005 · NWS GRB · 2 events in 2 counties and zones

Strong thunderstorms developed as a warm front slowly lifted north through Wisconsin. The storms dropped penny-size hail as they moved across east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong thunderstorms developed as a warm front slowly lifted north through Wisconsin. The storms dropped penny-size hail as they moved across east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 30, 2:30 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CST WED MAR 30 2005

.SHORT TERM...AT 20Z ISOLATED CONVECTION CONTINUES TO DEVELOP ALONG THE
WARM FRONT WHICH STRETCHES FROM NORTHERN IOWA TO FAR SOUTHERN WISCONSIN.
 MAIN S/W WITH SURFACE LOW CENTERED OVER IOWA AND MOVING NEWD...WHILE
SPIRAL BANDS OF SHRA AND TSRA AHEAD OF THIS FEATURE MOVING INTO SW WI.
THESE BANDS APPEAR WILL OVERRUN THE WARMFRONT AND MAY SPREAD INTO PARTS
OF CENTRAL WISCONSIN.  MEANWHILE SURFACE CONVERGENCE WITH TROF EXTENDING
INTO NRN MINNESOTA WITH THE UPR LOW ALSO CONTINUES TO DEVELOP RAIN OVER
THIS REGION INCLUDING NW WI.  EXPECT THIS RAIN TO SPREAD INTO PARTS OF
NC WI AS THE UPPER LOW SHIFTS EASTWARD.  WHILE A FLOOD WATCH REMAINS IN
EFFECT FOR AREAS NORTH OF LINE FROM WISC RAPIDS TO ANTIGO TO LAONA...
AREAS TO THE SOUTH WILL ALSO NEED TO BE MONTORED FOR ANY POTETIAL OF
TRAINING CELLS ALONG AND NORTH OF THE WARMFRONT.

AS FAR AS SEVERE POTENTIAL...MODIFIED MSP 18Z SOUNDING INDICATES A WET
BULB ZERO AROUND 8500 FEET WHICH IS VERY SUPPORTIVE OF LARGE HAIL.
STORMS OVER SW WI ALREADY PRODUCING 1 INCH HAIL AS OF 20Z.

CHALLENGE FOR THURSDAY IS CHANGEOVER TO MIX OVER NRN WI AS CAA SPILLS IN
BEHIND THE LOW BEFORE THE SYSTEM BEGINS TO DEPART NORTHEAST WISCONSIN
LATE IN THE DAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. MAIN FORECAST
CHALLENGES CONTINUE TO BE PCPN CHCS THU NT AND DURING THE DAY ON FRI...
THEN NEXT SYSTEM FOR THE EARLY PART OF NEXT WEEK. THERE MAY STILL BE
SOME PCPN IN THE NORTH AND EAST DURING THE EVENING ON THU AS THE SFC LOW
CONTINUES TO MOVE AWAY FROM WI. PCPN SHOULD BE DONE BY 06Z SO HAVE KEPT
THINGS DRY UNTIL FRIDAY AFTERNOON WHEN A H5 TROF MOVES INTO THE FA.
AFTER THE TROF PASSES TO THE EAST...H5 FLOW BECOMES RELATIVELY ZONAL AS
A SHALLOW RIDGE MAKES ITS WAY ACROSS THE PLAINS AND THEN INTO THE
WESTERN GREAT LAKES REGION. A DEVELOPING SURFACE SYSTEM AND A H5 TROF
OVER THE PLAINS REACHES THE REGION EARLY NEXT WEEK...BRINGING PCPN CHCS
BACK TO THE FA.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TONIGHT INTO THURSDAY MORNING FOR
                    WIZ010..011..018..019..030..035.

&&

TDH/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 30, 12:00 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED MAR 30 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN WISCONSIN EARLY
THIS AFTERNOON...AND THEN PUSH NORTH INTO THE AREA BY MID AFTERNOON OR
EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE.

THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM WAUSAU
TO STURGEON BAY...AND WILL BE BETWEEN 3 PM AND 9 PM. THE PRIMARY RISK IS
OF LARGE HAIL. DAMAGING WINDS WILL ALSO BE POSSIBLE...THOUGH THE RISK OF
DAMAGING WINDS WILL BE LOWER IN LAKESIDE COUNTIES.

ALTHOUGH THE STORMS WILL WEAKEN AS THEY MOVE NORTH...THEY WILL LIKELY
STILL BE STRONG ENOUGH TO PRODUCE HAIL OVER NORTHERN WISCONSIN.
HOWEVER...THE HAIL SHOULD BE SMALLER THAN ACROSS THE SOUTH...AND BE
BELOW SEVERE CRITERIA.

RAINFALL AMOUNTS ARE NOT EXPECTED TO BE EXCEPTIONALLY HEAVY...WITH 1/2
TO 3/4 OF AN INCH OF RAIN EXPECTED ACROSS NORTH-CENTRAL WISCONSIN...AND
ABOUT 1/2 INCH ELSEWHERE. HOWEVER...THE COMBINATION OF THE RAINFALL...
FROZEN SOIL...AND MELTING SNOW ACROSS THE NORTH COULD LEAD TO SOME
PONDING OF WATER ON AREA ROADWAYS.  SEVERAL RIVERS OVER CENTRAL AND
PARTS OF NORTHEAST WISCONSIN ARE ALREADY AT BANKFULL...AND MAY REACH OR
EXCEED FLOOD STAGE WITH THE ADDITIONAL SNOWMELT AND RAINFALL.  WITH THE
ICE BEGINNING TO BREAK UP ON MANY AREA RIVERS...THE POSSIBILITY OF ICE
JAMS CAUSING RAPID FLUCTUATIONS IN RIVER LEVELS WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RUNOFF FROM THE RAINFALL AND MELTING SNOW COULD CONTINUE TO PRODUCE
MINOR FLOODING OF LOWLANDS. THE POTENTIAL FOR ICE JAMS ON AREA RIVERS
WILL ALSO PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE READY FOR ACTIVATION THIS AFTERNOON AND THIS EVENING.

TDH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Mar 30, 3:02 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             CLINTONVILLE            44.61N 88.75W
03/30/2005  0.50 INCH        WAUPACA            WI   TRAINED SPOTTER

&&
Local storm report, Mar 30, 4:39 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
439 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             STOCKBRIDGE             44.06N 88.30W
03/30/2005  0.25 INCH        CALUMET            WI   TRAINED SPOTTER

&&
Special weather statement, Mar 30, 4:50 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CST WED MAR 30 2005

WIZ030-035-036-045-310200-
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING WAUSAU...WISCONSIN RAPIDS...STEVENS POINT AND WAUTOMA
450 PM CST WED MAR 30 2005

TORNADO WATCH NUMBER 106 REMAINS IN EFFECT FOR A PART OF CENTRAL
WISCONSIN UNTIL 8 PM.  COUNTIES IN THE WATCH INCLUDE...

MARATHON...WOOD...PORTAGE...AND WAUSHARA.

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTH OUT OF SOUTHERN
WISCONSIN.  SOME OF THE STORMS ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN
COULD CONTAIN STRONG WINDS...HAIL...BRIEF HEAVY RAIN...
AND FREQUENT LIGHTNING.

IF YOU LIVE IN CENTRAL OR EAST-CENTRAL WISCONSIN...REMAIN ALERT AND STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

JKL
WEATHER.GOV/GREENBAY
Local storm report, Mar 30, 5:34 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             CHILTON                 44.03N 88.16W
03/30/2005  0.50 INCH        CALUMET            WI   TRAINED SPOTTER

&&

The radar

The Green Bay radar (KGRB), 42 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calumet

When
March 30, 5:43 PM CST
Where
Calumet County, Potter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -88.100

Hail, Manitowoc

When
March 30, 6:03 PM CST
Where
Manitowoc County, Cato
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -87.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444127, 5444128.